Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 182, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 26, 2001, 6:21 PM MDT for Morton County, North Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 26, 2001, 6:21 PM MDT (00:21 UTC)
- Expired
- Jul 26, 2001, 7:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Morton County, ND
The radar
The Bismarck radar (KBIS), 35 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 7:10 PM MDT | Hail 1 | Flasher, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1482 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 270022 SVRBIS NDC059-270115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 621 PM MDT THU JUL 26 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 715 PM MDT * AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FLASHER...OR ABOUT 33 MILES SOUTHWEST OF BISMARCK...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLASHER AT 622 PM MDT ST. ANTHONY AT 650 PM MDT HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR NORTHWEST NORTH DAKOTA. THIS STORM PRODUCED IN EXCESS OF 3 INCHES OF RAIN NORTH OF CARSON. LAT...LON 4657 10132 4640 10125 4642 10067 4679 10088 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:00 PM MDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jul 26, 2:00 PM MDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT THU JUL 26 2001 UPPER LEVEL SHORT WAVE WILL MOVE OVER THE AREA TONIGHT AND FRIDAY AND THE ASSOCIATED SURFACE LOW WILL MOVE SLOWLY EAST WITH IT. WITH DEWPOINTS IN THE 60S AND PLENTY OF PW LOOKS TSTMS WITH HEAVY RAIN ARE LIKELY AS CONVECTION NOW IN CENTRAL AND EASTERN MONTANA MOVES EAST WITH THE SHORT WAVE. ISOLATED FLOODING FROM TSTORMS IS POSSIBLE BUT WILL NOT ISSUE FLASH FLOOD WATCH AT THIS TIME. LOOKS LIKE THERE WILL BE A BRIEF BREAK IN THE THUNDERSTORM ACTIVITY SATURDAY AS A SHORT WAVE RIDGE MOVES OVER THE STATE AND DEWPOINTS FALL AS A HIGH PRESSURE SYSTEM MOVES THROUGH SOUTHERN CANADA...BUT WITH A NEW UPPER LEVEL TROUGH BECOMING INTRENCHED OVER THE WESTERN US THE REST OF THE WEEK WILL BE A REPEAT OF THE LAST WEEK...SCATTERED THUNDERSTORMS...SOME SEVERE WITH TEMPS NEAR NORMAL. .BIS...NONE. TSW
In the hours before
Special weather statement, Jul 26, 3:46 PM MDT, 2 hours 35 minutes before
NDZ001-009-017-262245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 446 PM CDT (346 PM MDT) THU JUL 26 2001 AT 440 PM CDT RADAR IN WILLISTON INDICATED AN AREA OF THUNDERSTORMS APPROACHING FROM NORTHEAST MONTANA. THESE THUNDERSTORMS ARE MOVING TO THE EAST AT 20 TO 25 MPH. HEAVY RAIN...GUSTY WINDS AND OCCASIONAL LIGHTNING ARE THE MAIN THREAT WITH THESE PARTICULAR STORMS...HOWEVER DIVIDE...WILLIAMS AND MCKENZIE COUNTICES STILL REMAIN UNDER A SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST. RV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:46 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 59 min |
| Jul 26, 8:06 PM MDT | Tornado Warning | BIS | Grant | 24 min |
| Jul 26, 8:26 PM MDT | Flash Flood Warning | BIS | Bowman, Grant, Hettinger | 3 hr |
| Jul 26, 8:39 PM MDT | Tornado Warning | BIS | Grant | 51 min |
| Jul 26, 9:15 PM MDT | Flash Flood Warning | BIS | Bottineau | 3 hr |
| Jul 26, 9:31 PM MDT | Flash Flood Warning | BIS | Burleigh, Morton | 3 hr |
| Jul 26, 10:17 PM MDT | Flash Flood Warning | BIS | Rolette | 3 hr |
| Jul 26, 11:18 PM MDT | Flash Flood Warning | BIS | Burleigh, Grant, Hettinger, Morton | 6 hr |
| Jul 27, 12:02 AM MDT | Flash Flood Warning | BIS | Bottineau, Rolette | 5 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.